Kentucky, 2007

Hail in Kentucky, May 9, 2007

May 9, 2007 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed in record heat and humidity during the late afternoon hours. Highs were in the upper 80's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed in record heat and humidity during the late afternoon hours. Highs were in the upper 80's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 12:24 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 9, 12:24 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED MAY 9 2007

.DISCUSSION...
DRIER SURFACE TDS WEDGING INTO LOWER OH VALLEY ALONG W/SOME NAM
MODELLED NVA BEHIND DEPARTING FRONT IS APPARENTLY PROVIDING ENOUGH
OF A SUBSIDENT ENVIRO TO SUPPRESS DIURNALLY DESTABILIZING ACTIVITY
OUTSIDE OF PAH FA. SEE SOME FLAREUP WHERE WARM SECTOR BOUNDARY
LAYS OUT JUST TO OUR SW...AND THIS AREA COULD CLIP FAR WRN/SWRN
PTNS FA OVERNIGHT AS THE BOUNDARY LIFTS NORTH...SO WEVE MENTIONED
SLGT CHANCE 1ST PERIOD FAR WEST. WL MONITOR RADAR THRU PRESS TIME
TO SEE IF ELSEWHERE EVENING CHC IS WARRANTED.

UPPER HEIGHTS BUILD OVERHEAD TOMORROW...BUT SEEMINGLY NOT ENOUGH
TO CAP...WITH DIURNALLY INDUCED DESTABILIZATION AND BACK INTO WARM
SECTOR...LOOKS LIKE A DIRTY RIDGE SCENARIO WHEREBY SCT TO LOW
LIKELY POPS WARRANTED...ESP AROUND PERIPHERY OF RIDGE (LOW LIKELY
WEST). SINILAR FOR FRIDAY AS BOUNDARY/TROF AXIS SWINGS ACROSS PAH
FA. SOME MODEL DIFFERENCES ON TIMING...BUT LIKE PM/EVENING SCT
ACTIVITY EACH OF NEXT TWO DAYS FOR SURE...THEN GET RID OF POPS
FRIDAY EVENING AS BOUNDARY/TROF AXIS SWINGS THRU AND A MORE NLY/NWLY
FETCH REPLACES AIR MASS WITH WHAT SHOULD BE A DRIER FLOW REGIME.

EXTENDED MODELS...WHILE SHOWING SOME DIFFERENCES...DO SUPPORT A
RETURN TO MORE ZONAL/STORMIER PATTERN BY TUE...SO WEVE
REINTRODUCED CHANCES BY THEN PER HPC/COLLAB PIC.

NEAR TERM BLEND OF MOS INTO PERSISTENCE FORECAST STRATEGY WORKS
WELL W/COLLAB PIC...WHICH FITS INTO AND WITH NEW MEDIUM/LONG
RANGE GUIDANCE.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 9, 3:42 AM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT WED MAY 9 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE REGION
TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE
LEVELS...HOWEVER ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED. THE
SLOW MOVEMENT OF THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY. THOUGH ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ISOLATED REPORTS
HEAVY RAINFALL...HAIL OR WIND WOULD BE APPRECIATED.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Muhlenberg

When
May 9, 3:48 PM CST
Where
Muhlenberg County, 2 mi W of Central City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.300, -87.166

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20610.